Massachusetts, 2016Heavy Snow and Winter Weather in Massachusetts, February 5, 2016
February 5, 2016 · NWS BOX · 22 events in 22 counties and zones
Low pressure traveling along a cold front stalled south of southern New England brought heavy rain, which changed over to heavy snow as temperatures dropped. This snow was extraordinarily wet and heavy, bringing down trees and wires across portions of southern New England.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $540,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure traveling along a cold front stalled south of southern New England brought heavy rain, which changed over to heavy snow as temperatures dropped. This snow was extraordinarily wet and heavy, bringing down trees and wires across portions of southern New England. Power outages reached a peak of approximately 107,000 customers without power in Massachusetts during the peak of the storm, mainly across eastern Massachusetts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 5, 1:30 AM EST, 30 minutes earlier.
Area forecast discussion, Feb 5, 1:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
130 AM EST FRI FEB 5 2016
.SYNOPSIS...
COLD FRONT STALLING OFFSHORE WILL PROVIDE A FOCUS FOR LOW PRESSURE
TO TRAVEL ALONG EARLY TOMORROW. THIS LOW PRESSURE WILL DELIVER A
MIX OF RAIN CHANGING TO HEAVY SNOW ACROSS THE REGION. HIGH
PRESSURE BRINGS DRY WEATHER OVER THE WEEKEND...ALTHOUGH A WEAK
COLD FRONT SUNDAY MAY BRING A FEW CLOUDS. A COMPLEX COASTAL STORM
SHOULD AFFECT THE REGION LATER MONDAY INTO TUESDAY.
&&
.NEAR TERM /UNTIL 1 PM THIS AFTERNOON/...
130 AM UPDATE...
*** WESTWARD TREND IN THE SYSTEM HAS ALLOWED FOR WARNINGS AND
ADVISORIES TO BE EXPANDED ***
BUSY EVENING AS WE CONTINUE TO EVALUATE THE LATEST DATA AND TREND
FOR THIS UPCOMING SYSTEM. PRECIP SHIELD CONTINUES TO MOVE WESTWARD
AS MID-LEVEL TROUGH STRENGTHENS. GULF MOISTURE CONTINUES TO POOL
INTO THE REGION ALLOWING FOR PWATS TO BE CLOSE TO AN INCH. BIGGEST
TREND BETWEEN THE 12Z AND 00Z RUNS IS THAT THE GUIDANCE CONTINUES
ITS WESTWARD TREND. STILL SOME UNCERTAINTY ON WHEN EXACTLY SWITCH
OVER WILL TAKE PLACE FROM RAIN TO SNOW...BUT HAVE RECEIVED A FEW
REPORTS IN WORCESTER AND DUAL-POL RADAR IS ALSO SHOWING A MIX OR
WEST SNOW ACROSS WINDHAM COUNTY THANKS TO THE HEAVIER ECHOS.
P-TYPE AND CHANGE OVER TIMING...
MOISTURE WILL CONTINUE TO SPILL INTO SOUTHERN NEW ENGLAND TONIGHT
AND INTO TOMORROW AS COASTAL LOW MOVES ALONG STALLED COLD FRONT.
THIS PRECIP SHIED WILL EXPAND FARTHER WESTWARD THEN ORIGINALLY
FORECAST...WHICH IS THE LATEST TREND IN ALL OF THE GUIDANCE. STILL
SOME QUESTIONS ON THE EXACT TIMING OF CHANGE OVER FROM RAIN TO
SNOW. A FEW LOCATIONS HAVE ALREADY REPORTED SOME SLEET OR SNOW
MIXING IN. SOUNDINGS AND SOME HI- RES GUIDANCE SUGGEST THAT SOME
LOCATIONS IN THE HIGHER ELEVATIONS WILL CHANGE OVER AROUND 7-9Z.
WHILE THE REST OF WESTERN AND CENTRAL MASS AND CT WILL CHANGE
CLOSE TO 10-11Z. AGREE WITH THE TIMES HEAVIER BANDS OF PRECIP
SHOULD BE MOVING THROUGH AND WILL DRAG THE COOLER AIR ALOFT DOWN
TO THE SURFACE. VERY CONCERNED ABOUT THE MORNING COMMUTE FOR MANY
AREAS WEST OF THE I-95 CORRIDOR WHERE HEAVY WET SNOW WILL BE
FALLING. ANTICIPATE THE CHANGE OVER TO MAKE IT TO SOUTHEASTERN
MASS INCLUDING BOS AND PVD CLOSER TO THE 6-8 AM HOUR. THE CAPE AND
ISLANDS WILL TAKE A BIT LONGER AS CAA WILL TAKE A BIT OF TIME TO
REACH THEM. FEEL IT WILL BE CLOSER TO 10AM-NOON. ALTHOUGH SLEET
MAY MIX IN DURING THE TRANSITION...BELIEVE MANY LOCATIONS WILL
SWITCH FROM RAIN TO STRAIGHT SNOW.
QPF AND SNOWFALL AMOUNTS...
HAVE ADJUSTED THE SNOWFALL AMOUNTS SOME OVER THE PAST FEW HOURS.
GENERALLY BELIEVE THAT LOCATIONS WITHIN THE WARNING WILL GET AT
LEAST A SLOPPY 5-7 INCHES OF SNOW. HIGHER AMOUNTS ARE POSSIBLE
ESPECIALLY ACROSS THE CENTRAL HILLS WITHIN
TOLLAND...WINDHAM...WORCESTER AND PROVIDENCE COUNTIES. MOST OF
THE GUIDANCE IS IN AGREEMENT FOR QPF. THE BIGGEST ISSUE IS THE
BOUNDARY LAYER TEMPS AND THERMAL PROFILES. BELIEVE WE HAVE A GOOD
TREND GOING AT THIS TIME. SOME AREAS IN QUESTION WHICH COULD BE
UPGRADED WITHIN THE WARNING IS SOUTHERN BRISTOL AND PLYMOUTH
COUNTIES. HOWEVER THESE LOCATIONS MAY BE STUCK IN THE MIX LONGER
KEEPING SNOWFALL AMOUNTS LOW. ALSO CONCERNED ABOUT THE EAST SLOPE
OF THE BERKSHIRES. FIRST RUN AT THE SNOW AMOUNTS BUT THEM CLOSE TO
3 INCHES. HOWEVER BEING ON THE EDGE...DRY AIR MAY ERODE THE
PRECIP SHIELD AND LIMIT HOW MUCH TRULY FALLS ON THEM. WILL HAVE TO
CONTINUE TO WATCH. ALSO THE PIONEER AND CONNECTICUT VALLEY MAY SEE
LOWER AMOUNTS AS WELL THANKS TO SHADOWING. SO EVEN THOUGH SNOW
AMOUNTS ARE OUT...THERE STILL COULD BE SOME CHANGES THANKS TO SOME
MESOSCALE ISSUES.
IMPACTS...
DUE TO THE FACT THAT SNOW RATIOS WILL BE LOW WITH THIS STORM...AND
BANDING WITH 1+ INCH/HR RATES ARE POSSIBLE...HEAVY WET SNOW MAY
LEAD TO LOCALIZED POWER OUTAGES. THIS WILL BE EXACERBATED BY A LLJ
AROUND 40 KT WITH THE POTENTIAL TO MIX DOWN SOME OF IT/S MOMENTUM.
THEREFORE...THE COMBINATION OF WIND GUSTS 30-40 MPH AND HEAVY WET
SNOW MAY INCREASE THE RISK.
THE OTHER PRIMARY IMPACT IS THAT THE CHANGE-OVER AND HEAVIEST
PRECIP/SNOW WILL BE OCCURRING DURING THE PEAK HOURS OF THE AM
COMMUTE...WITH LOCALIZED VISIBILITY RESTRICTIONS AND SLIPPERY
CONDITIONS POSSIBLE ON UNTREATED ROADWAYS.
&&
.SHORT TERM /1 PM THIS AFTERNOON THROUGH 6 PM SATURDAY/...
THE MORE DYNAMIC NATURE OF THIS SYSTEM IN RELATION TO PREVIOUS
PROGS SUGGEST A SLOWER END AS WELL. ALTHOUGH THE NORTHERLY FLOW
WILL BE DRYING THE LOW LEVELS...SO THERE COULD BE A LITTLE BIT OF
SNOW LEFTOVER MID-LATE AFTERNOON ACROSS EASTERN MA BEFORE THINGS
END BY EARLY EVENING.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGHLIGHTS...
* DRY WEATHER THIS WEEKEND
* ANOTHER COASTAL STORM WILL AFFECT THE REGION MONDAY OR TUESDAY
* DRY WEATHER RETURNS THE MIDDLE OF NEXT WEEK
FRIDAY NIGHT INTO SUNDAY...MODERATE CONFIDENCE.
HIGH PRESSURE BUILDS OVER REGION FRIDAY NIGHT INTO SATURDAY WITH DRY
WEATHER EXPECTED. LOW PRESSURE TRACKING ACROSS EASTERN CANADA WILL
SWING A COLD FRONT THROUGH SOUTHERN NEW ENGLAND SUNDAY...BUT THE
BEST DYNAMICS/MOISTURE REMAIN FAR ENOUGH TO OUR N THAT WE SHOULD
REMAIN DRY. HOWEVER...THE FRONT WILL BRING COLDER AIR INTO OUR
REGION BY SUNDAY NIGHT WHICH SETS STAGE FOR POTENTIALLY STORMY
WEATHER EARLY NEXT WEEK.
MONDAY INTO TUESDAY...LOW CONFIDENCE.
MODELS CONTINUE TO STRUGGLE WITH THE STORM POTENTIAL FOR EARLY NEXT
WEEK. BOTH MODELS CONTINUE TO INDICATE A STORM OCCURRING DURING THIS
TIME FRAME BUT DIFFER ON HOW THEY HANDLE THE STORM. EXPECT THIS
STORM TO COME MORE INTO FOCUS IN THE NEXT DAY OR TWO AS THE
SHORTWAVES MOVE ON TO THE WEST COAST AND ARE BETTER SAMPLED. HAVE
HIGH CONFIDENCE IN SOME SORT OF STORM OCCURRING DURING THIS TIME
FRAME. HOWEVER...THE DETAILS ARE STILL VERY UNCERTAIN.
12Z ECMWF PRODUCES TWO COASTAL STORMS...ONE OF WHICH WILL PASS WELL
SOUTHEAST OF THE BENCHMARK ON MONDAY /WITH LITTLE EFFECT ON SOUTHERN
NEW ENGLAND/...AND THE SECOND OF WHICH PASSES DIRECTLY OVER THE
BENCHMARK ON TUESDAY. 12Z GFS PRODUCES A SINGLE COASTAL SYSTEM THAT
DEVELOPS OVER THE TRI-STATE AREA AND MOVES OVER SOUTHERN NEW ENGLAND
TUESDAY. THIS WOULD RESULT IN WIDELY DIFFERENT TEMPERATURE PROFILES
THAN THE ECMWF. DUE TO THE WIDE VARIATIONS IN THESE DETERMINISTIC
SOLUTIONS...WE ARE BASING FORECAST MORE ON ENSEMBLES AND WILL
UTILIZE CONSENSUS BLEND TO WORK OUT DETAILS FOR NOW.
THIS RESULTS IN SNOW DEVELOPING LATE MON INTO TUE...BUT DESPITE COLD
TEMPERATURES ALOFT WE WILL PROBABLY BE DEALING WITH WARMTH IN
BOUNDARY LAYER WHICH WILL GIVE US ISSUES WITH RAIN/SNOW MIX OR EVEN
RAIN...PRIMARILY FROM PROVIDENCE AND BOSTON TO CAPE COD AND ISLANDS.
SETUP RIGHT NOW FAVORS HIGHER SNOWFALL AMOUNTS ACROSS INTERIOR...BUT
AGAIN...CONFIDENCE IS LOW AND THERE COULD BE SIGNIFICANT ADJUSTMENTS
TO FORECAST IN COMING DAYS.
FOR NOW...THE POTENTIAL IS THERE BUT WE NEED TO SEE HOW THESE TWO
SHORT WAVES EVOLVE AS THEY ENTER WEST COAST AND WORK THEIR WAY
ACROSS COUNTRY.
WEDNESDAY...LOW CONFIDENCE.
AGAIN MODEL SPREAD IS HIGH AT THIS TIME RANGE GIVEN UNCERTAINTIES IN
HOW MON/TUE EVOLVES. BUT WE DO EXPECT TO SEE DRYING IN WAKE OF
SYSTEM WITH SEASONABLE TEMPERATURES.
THURSDAY...MODERATE CONFIDENCE.
WHILE SOMEWHAT DEPENDENT ON HOW THE EARLY WEEK SYSTEM PLAYS
OUT...THERE IS AGREEMENT AMONGST THE MODELS ON HIGH PRESSURE
BUILDING INTO SOUTHERN NEW ENGLAND. EXPECT SEASONABLE TEMPERATURES.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH SATURDAY/...
THROUGH 18Z...MODERATE CONFIDENCE. THE RAIN SHIELD CONTINUES TO
EXPAND NORTHWEST...COVERING MOST OF SRN NEW ENGLAND BY ABOUT
10-12Z. THIS WILL ALSO BRING ABOUT MVFR/IFR CONDITIONS DUE TO LOW
CIGS/VSBYS. THEN...AFTER 09Z ESPECIALLY THE RAIN WILL CHANGE TO
SNOW FROM NW- SE UNTIL IT/S ALL SNOW AWAY FROM THE ISLANDS BY
ABOUT 16Z. SOME ACCUMULATION IS POSSIBLE...ESPECIALLY ON GRASSY
SFCS. HOWEVER RUNWAYS MAY RECEIVE A PLOWABLE AMOUNT MAINLY E OF AN
IJD- ORH-BVY LINE. THIS WILL BE ACCOMPANIED BY MAINLY IFR
CONDITIONS.
AFTER 18Z TOMORROW...MODERATE CONFIDENCE.
SNOWS/RAIN COME TO AN END AND VERY QUICK IMPROVEMENT TO VFR
EXPECTED.
KBOS TERMINAL...HIGH CONFIDENCE IN TRENDS...LOWER CONFIDENCE IN
TIMING OF PRECIP AND CHANGE TO SNOW EARLY THIS MORNING.
KBDL TERMINAL...MODERATE CONFIDENCE IN TAF DUE TO UNCERTAINTY IN
PRECIP TIMING.
OUTLOOK /SATURDAY NIGHT THROUGH TUESDAY/...
FRIDAY NIGHT THROUGH SUNDAY...HIGH CONFIDENCE. VFR.
MONDAY AND TUESDAY...LOW CONFIDENCE. MVFR/IFR POSSIBLE IN RAIN OR
SNOW...ESPECIALLY LATE.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH SATURDAY/...HIGH CONFIDENCE.
THROUGH TONIGHT...
WINDS GRADUALLY SHIFT MAINLY TO THE N THROUGH THE NIGHT...BUT WITH
BOTH SEAS AND GUSTS BELOW SCA THRESHOLDS. THEREFORE...LEFTOVER
SMALL CRAFT ADVISORIES WILL BE DROPPED BUT IN FAVOR OF A GALE
WARNING...MORE ON THAT BELOW.
TOMORROW...
NORTHERLY WIND GUSTS PICK UP THROUGH THE MORNING...WITH GUSTS
BETWEEN 30 AND 35 KT ALONG THE SOUTHERN WATERS...AND 35-45 KT ON
THE EASTERN WATERS. GALE WARNINGS HAVE BEEN ISSUED FOR MUCH OF THE
DAY. SEAS BECOME HIGH...MAINLY 8-10 FT ON THE SE OCEAN WATERS.
OTHERWISE...EXPECT A PERIOD OF RAIN/FOG ACROSS THE WATERS WITH A
POSSIBLE CHANGE TO SNOW NEAR THE EASTERN SHORELINES.
OUTLOOK /SATURDAY NIGHT THROUGH TUESDAY/...MODERATE CONFIDENCE...
FRIDAY NIGHT...HIGH CONFIDENCE. WINDS AND SEAS DIMINISH AS HIGH
PRESSURE STARTS TO BUILD OVER THE WATERS. SCA LIKELY NEEDED FOR
LINGERING SEAS.
SATURDAY INTO SUNDAY...MODERATE CONFIDENCE. WINDS AND SEAS MAINLY
BELOW SCA. LINGERING 5 FOOT SEAS SATURDAY MORNING.
MONDAY AND TUESDAY...LOW CONFIDENCE. EXPECT INCREASING N/NE WINDS
AHEAD OF COASTAL LOW. SCA CONDITIONS LIKELY WITH 25-30KT GUSTS AND
SEAS BUILDING TO 5 FT OR HIGHER.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 3 PM EST THIS AFTERNOON FOR CTZ003-
004.
WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
CTZ002.
MA...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 3 PM EST
THIS AFTERNOON FOR MAZ019>022.
WINTER STORM WARNING UNTIL 3 PM EST THIS AFTERNOON FOR
MAZ004>007-012>018-026.
WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
MAZ003-010-011.
RI...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 3 PM EST
THIS AFTERNOON FOR RIZ007.
WINTER STORM WARNING UNTIL 3 PM EST THIS AFTERNOON FOR
RIZ001>006.
MARINE...GALE WARNING FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING
FOR ANZ231>235-237-250-254>256.
SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 7 PM EST THIS
EVENING FOR ANZ230-236-251.
&&
SYNOPSIS...DOODY/RLG
NEAR TERM...DUNTEN
SHORT TERM...DUNTEN
LONG TERM...RLG
AVIATION...DUNTEN/RLG
MARINE...DOODY/RLGHazardous weather outlook, Feb 4, 4:22 PM EST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
422 PM EST THU FEB 4 2016
MAZ002-003-008>010-023-024-RIZ008-052130-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-DUKES MA-NANTUCKET MA-
BLOCK ISLAND RI-
422 PM EST THU FEB 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A COASTAL STORM IS LIKELY TO AFFECT THE REGION MONDAY INTO
TUESDAY BUT CONFIDENCE IN THE TIMING AND IMPACTS REMAINS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ004-MAZ004>007-012>018-026-RIZ001-002-052130-
WINDHAM CT-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-
422 PM EST THU FEB 4 2016
...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 3 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS AND NORTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
A COASTAL STORM IS LIKELY TO AFFECT THE REGION MONDAY INTO
TUESDAY BUT CONFIDENCE IN THE TIMING AND IMPACTS REMAINS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ019>022-RIZ003>007-052130-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
422 PM EST THU FEB 4 2016
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 3 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
A COASTAL STORM IS LIKELY TO AFFECT THE REGION MONDAY INTO
TUESDAY BUT CONFIDENCE IN THE TIMING AND IMPACTS REMAINS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ002-003-MAZ011-052130-
HARTFORD CT-TOLLAND CT-EASTERN HAMPDEN MA-
422 PM EST THU FEB 4 2016
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND
WESTERN MASSACHUSETTS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
A COASTAL STORM IS LIKELY TO AFFECT THE REGION MONDAY INTO
TUESDAY BUT CONFIDENCE IN THE TIMING AND IMPACTS REMAINS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ231>235-237-250-254>256-052130-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
422 PM EST THU FEB 4 2016
...GALE WARNING IN EFFECT FROM 7 AM TO 7 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
GALE FORCE WINDS ARE POSSIBLE AGAIN MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230-236-251-052130-
BOSTON HARBOR-NARRAGANSETT BAY-MASSACHUSETTS BAY AND IPSWICH BAY-
422 PM EST THU FEB 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
GALE FORCE WINDS ARE POSSIBLE MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
Heavy Snow, Southern Worcester
- When
- February 5, 2:00 AM EST to 3:15 PM EST
- Where
- Southern Worcester forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
One to thirteen inches of snow fell across southern Worcester County.
Winter Weather, Western Franklin
- When
- February 5, 3:00 AM EST to 12:45 PM EST
- Where
- Western Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
Two to six inches of snow fell across western Franklin County.
Heavy Snow, Eastern Franklin
- When
- February 5, 3:00 AM EST to 6:00 PM EST
- Where
- Eastern Franklin forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
Four to seven inches of snow fell across eastern Franklin County.
Heavy Snow, Northwest Middlesex County
- When
- February 5, 3:00 AM EST to 2:30 PM EST
- Where
- Northwest Middlesex County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
One to ten inches of snow fell across northwestern Middlesex County.
Heavy Snow, Northern Worcester
- When
- February 5, 3:00 AM EST to 2:30 PM EST
- Where
- Northern Worcester forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Six to twelve inches of snow fell across northern Worcester County.
Winter Weather, Western Hampshire
- When
- February 5, 4:00 AM EST to 3:00 PM EST
- Where
- Western Hampshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
Four to five inches of snow fell across western Hampshire County.
Winter Weather, Eastern Hampshire
- When
- February 5, 4:00 AM EST to 3:00 PM EST
- Where
- Eastern Hampshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
Two to four inches of snow fell across eastern Hampshire County.
Heavy Snow, Western Norfolk
- When
- February 5, 4:00 AM EST to 5:00 PM EST
- Where
- Western Norfolk forecast zone
- Deaths
- 2 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
One to eleven inches of snow fell across western Norfolk County. Two separate fatalities occurred in Canton due to falling tree limbs. A tree limb fell onto a six year old girl playing in her backyard on Indian Lane. On Longmeadow Drive in Canton, a tree limb fell late in the evening onto a 48 year old man tending an ice hockey rink in his backyard. In addition, heavy snow downed trees on Winter, South, and Hartford Streets in Medfield. A large limb, trees, and wires were downed on Union Street and Jordan Street in Franklin. In Plainville, trees were downed at the intersection of Everett and George Streets and on Hancock Street. A large tree limb was downed onto wires on Beach Street in Foxboro. In Stoughton, a tree was downed onto Park Street. Trees and wires were downed on Metacomet Street, Sheldon Road, and Hickory Road in Wrentham. In Holbrook, a large branch was downed on Weymouth Street, wires were downed on King Road, a utility pole snapped and wires were downed on Fagus Road and Bagley Road. A large tree was downed on Longwood Avenue in Brookline.
Heavy Snow, Eastern Norfolk
- When
- February 5, 4:00 AM EST to 5:00 PM EST
- Where
- Eastern Norfolk forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
Three to thirteen inches of snow fell across eastern Norfolk County.
Heavy Snow, Western Middlesex
- When
- February 5, 4:15 AM EST to 4:45 PM EST
- Where
- Western Middlesex forecast zone
- Property damage
- $70,000
- Reported by
- Trained Spotter
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Five to eleven inches of snow fell across western Middlesex County. In addition, heavy snow downed multiple branches across Hopkinton. In Ashland, a large limb was downed onto Route 135. Wires were downed onto Hunting Lane and Washington Street in Sherborn. Also, a utility pole was downed on Washington Street. In Wayland, multiple trees and wires were downed on Route 30 west of Route 27. Many trees and wires were downed across Concord. In Weston, a tree was downed onto Route 20. A tree limb was downed onto wires on Route 4 in Chelmsford.
Heavy Snow, Eastern Hampden
- When
- February 5, 5:00 AM EST to 1:00 PM EST
- Where
- Eastern Hampden forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
Four to ten inches of snow fell across eastern Hampden County.
Heavy Snow, Southeast Middlesex
- When
- February 5, 5:00 AM EST to 5:30 PM EST
- Where
- Southeast Middlesex forecast zone
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Six to nine inches of snow fell across southeastern Middlesex County. In addition, a large limb was downed by heavy snow on Roosevelt Road in Medford. A tree was downed in Newton.
Heavy Snow, Suffolk
- When
- February 5, 5:00 AM EST to 5:30 PM EST
- Where
- Suffolk forecast zone
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -71.125 (the zone’s center; the record gives no point)
Six to eight inches of snow fell across Suffolk County. In addition, heavy snow downed a large tree on LaGrange near Loyola Circle in West Roxbury. A tree was downed on Almont Street in Mattapan.
Heavy Snow, Northern Bristol
- When
- February 5, 6:00 AM EST to 6:00 PM EST
- Where
- Northern Bristol forecast zone
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
Six to eleven inches of snow fell across northern Bristol County. In addition, heavy snow downed wires on Park Street in North Attleboro. Power lines and a large tree were downed in Easton. Large branches were downed on Powderhorn Drive in Taunton. In Raynham, trees were downed on Gretchen Way and Bridge Street. Wires were downed on Bayview Avenue in Berkley.
Heavy Snow, Western Essex
- When
- February 5, 6:00 AM EST to 4:15 PM EST
- Where
- Western Essex forecast zone
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Eight to ten inches of snow fell across interior Essex County. In addition, heavy snow downed wires on Uptack Road and Main Street in Groveland. In North Andover, wires were downed on Marble Ridge Road. A tree was downed onto a house on Prospect Street in Lawrence. A large tree fell on a truck blocking North Main Street in Andover. In Boxford, wires were downed onto Topsfield Road. A large tree was downed onto Route 125 in Andover.
Winter Weather, Eastern Essex
- When
- February 5, 6:00 AM EST to 5:15 PM EST
- Where
- Eastern Essex forecast zone
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Four to seven inches of snow fell across coastal Essex County. In addition, a tree was downed on Johnson Street in Peabody. In Saugus, a tree was downed onto a house on School Street.
Heavy Snow, Western Plymouth
- When
- February 5, 6:00 AM EST to 5:30 PM EST
- Where
- Western Plymouth forecast zone
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
Seven to eleven inches of snow fell across western Plymouth County. In addition, heavy snow downed wires on South Street in East Bridgewater. Large trees were downed in Middleboro, including on Fuller Street. In Pembroke, large trees and wires were downed on Taylor Street, Mountain Avenue, and High Street. A large tree was downed on Walnut Street in East Bridgewater. In Plympton, wires were downed on Route 106 at the Halifax line. Wires were downed on Ring Road in Halifax.
Heavy Snow, Southern Bristol
- When
- February 5, 7:00 AM EST to 6:00 PM EST
- Where
- Southern Bristol forecast zone
- Property damage
- $80,000
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
Five to ten inches of snow fell across southern Bristol County. In addition, a large branch were downed on Hawthorne Street and Hixville Road in Dartmouth. Trees were downed on Matthew Street and Acushnet Avenue in New Bedford. In Westport, trees were downed on Horseneck Road and Route 177. Trees were downed onto Allen Street, Woodcock Road, Russells Mills Road, Slocum Road, Birchwood Terrace, Rock O'Dundee Road, Bourne Place Circle, and Fisher Road in Dartmouth. In Acushnet, trees were downed on Leonard Street and Mendell Road. A large branch was downed on Hawthorn Street in New Bedford, blocking one lane of traffic. A tree was downed on Deerfield Street in Fairhaven.
Heavy Snow, Eastern Plymouth
- When
- February 5, 8:00 AM EST to 5:30 PM EST
- Where
- Eastern Plymouth forecast zone
- Property damage
- $100,000
- Reported by
- Amateur Radio
- Coordinates
- 42.079, -70.960 (the zone’s center; the record gives no point)
One to ten inches of snow fell across eastern Plymouth County. In addition, a tree was downed on Route 3 north just north of exit 11 in Duxbury. In Marshfield, trees and wires were downed on Union Street, Moraine Street, Summer Street, Damons Point Road, Ferry Street, Flagger Drive, Pleasant Street, South River Street, and Highland Street. A tree and wires were downed on King Road in Kingston. Trees and wires were downed on Tremont Street, Chandler Street, and Summer Street in Duxbury. In Norwell, trees and wires were downed throughout town, including on Stetson Road. Trees were downed on Patriot Circle, Janet Street, and Summer Street in Plymouth.
Heavy Snow, Southern Plymouth
- When
- February 5, 8:00 AM EST to 6:00 PM EST
- Where
- Southern Plymouth forecast zone
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
Seven to eight inches of snow fell across southern Plymouth County. In addition, heavy snow downed wires on County Road and Point Road in Marion. A tree was downed blocking a portion of Route 6 near the police station in Mattapoisett. A large tree was downed blocking Neds Point Road in Mattapoisett.
Heavy Snow, Barnstable
- When
- February 5, 9:00 AM EST to 7:00 PM EST
- Where
- Barnstable forecast zone
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
Four to eight inches of snow fell across Cape Cod. In addition, heavy snow downed trees on Oxford Road and Route 130 in Sandwich. Large branches were downed on Asa Meigs Road in Barnstable.
Winter Weather, Dukes
- When
- February 5, 11:20 AM EST to 6:45 PM EST
- Where
- Dukes forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 41.389, -70.699 (the zone’s center; the record gives no point)
Five inches of snow fell on Martha's Vineyard.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, February 5, 20161 death · 1 event
- Heavy Snow in Rhode Island, February 5, 2016$65,000 · 8 events
- Heavy Snow in Connecticut, February 5, 2016$50,000 · 3 events
- High Wind in Montana, February 5 to 6, 201665 kt wind · 18 events
- Marine Strong Wind in South Atlantic Coastal Waters, February 5, 20162 injured · 1 event
- Winter Weather in New Jersey, February 5, 201616 events
- High Wind in Montana, February 5 to 7, 201662 kt wind · 12 events
- Heavy Snow in Maine, February 5, 201611 events
- Heavy Snow in Connecticut, February 5, 20168 events
- Heavy Snow in New Hampshire, February 5, 20166 events
- Heavy Snow in New York, February 5, 20166 events
- Heavy Snow in Maine, February 5, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619706, 619666, 619668, 619682, 619705, 619672, 619673, 619687, 619689, 619679, 619670, 619680, 619704, 619659, 619662, 619664, 619692, 619660, 619697, 619701, 619657, 619661.